Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 48, NWS Des Moines, IA

August 8, 2007Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 8, 2007, 8:02 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2007, 8:02 PM CDT (01:02 UTC)
Expired
Aug 9, 2007, 2:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 090103
FFWDMX
IAC159-173-090700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 200 AM CDT

* AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 10 MILES SOUTHWEST OF MOUNT
  AYR...OR ABOUT 27 MILES NORTH OF ALBANY...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DELPHOS...DIAGONAL...KELLERTON AND BEACONSFIELD.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR ARE 
POSSIBLE IN THE WARNED AREA THROUGH AT LEAST 900 PM...ESPECIALLY 
OVER RINGGOLD COUNTY.  THIS IS IN THE SAME AREA THAT SAW VERY HEAVY 
RAINS TUESDAY EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4083 9482 4082 9403 4058 9403 4059 9483
TIME...MOT...LOC 0102Z 268DEG 24KT 4064 9436

$$

SMALL
2 follow-up statements
000 
WGUS73 KDMX 090216
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT WED AUG 8 2007

IAC159-173-090700-
RINGGOLD IA-TAYLOR IA-
913 PM CDT WED AUG 8 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
TAYLOR AND RINGGOLD COUNTIES...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ONE TO POSSIBLY AS HIGH AS THREE INCHES OF RAIN FELL ACROSS THE 
SOUTHERN HALF OF TAYLOR COUNTY WITH AN INCH OR TWO POSSIBLE OVER 
RINGGOLD COUNTY.  THIS IS IN ADDITION TO THE TWO TO FIVE INCHES OF 
RAIN THAT FELL ACROSS THE WARNED AREA TUESDAY NIGHT.

THE 102 RIVER AND ITS TRIBUTARIES OVER SOUTHERN TAYLOR COUNTY WERE 
THE MOST PRONE TO FLASH FLOOD FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4083 9482 4082 9403 4058 9403 4059 9483
TIME...MOT...LOC 0213Z 268DEG 24KT 4065 9374

$$

SMALL
000 
WGUS73 KDMX 090404
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1104 PM CDT WED AUG 8 2007

IAC159-173-090406-
RINGGOLD IA-TAYLOR IA-
1104 PM CDT WED AUG 8 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR TAYLOR AND RINGGOLD
COUNTIES...

THE SIGNIFICANT RAINS ENDED OVER TAYLOR AND RINGGOLD COUNTIES JUST 
AFTER 900 PM WITH NO REPORTS OF FLOODING.  AT 1100 PM...THE TAYLOR 
AND RINGGOLD COUNTY SHERIFF OFFICES HAD NO REPORTS OF FLOODING SO 
THE WARNING WILL BE CANCELLED.

LAT...LON 4083 9482 4082 9403 4058 9403 4059 9483
TIME...MOT...LOC 0356Z 268DEG 24KT 4067 9284

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:45 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 3:45 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT WED AUG 8 2007

.DISCUSSION...
COMPLEX STTN OVR THE CWA TODAY WITH MULTIPLE BOUNDARIES AROUND DUE
TO CONVECTION OVR THE PAST COUPLE NIGHTS.  MAIN BNDRYS ARE ACRS NRN
IA WHERE PRINCIPLE FRONT LIES...AND AN ARC ACRS S NEBRASKA THRU NW
MO INTO IL WHERE STG OUTFLOW BNDRY IS IN PLACE FM THE AM
CONVECTION.  STRONG DEW POINT POOLING TAKING PLACE OVR NERN KS INTO
NERN MO WITH SFC DEW POINTS UP TO 25 C.  STRONG MSTR TRANSPORT ALONG
WITH THE BACKING H8 FLOW DURG DAY TODAY SHOULD SET THE STAGE FOR
ADNL DVLPMT.  THREE MAIN AREAS OF CONCERN ARE THE MCV OVR NERN MO,
ONE OVR ERN NEBRASKA, AND THE OUTFLOW BNDRY TO OUR SOUTHWEST.
COUPLED WITH MUCAPES OF 5K J/KG SHOULD SEE WDSPRD TSRA DVLPMT THIS
EVE WITH GOOD POTENTIAL FOR HEAVY RAFL AND ISOLD SVR.  ONCE THIS
PCPN MOVS OUT OF THE PICTURE...UPR HIGH BLDG INTO THE CENTRAL U.S.
WL KEEP RING OF FIRE PCPN TO THE NE.  A FEW MCSS WL BRUSH THE NERN
ZNS SUN NGT WITH CONT LO PROB INTO NXT WK.  TEMPS TO RAMAIN ABV
NORMAL WITH GENLY 85 TO 95 FOR HIGHS AND DEW POINTS ARND 70.  THIS
WL KEEP THE HEAT INDEX A LTL BLO ADVY CRITERIA.

&&

.AVIATION...08/18Z
STILL SOME UNCERTAINTY AS TO THE CONVECTIVE EVOLUTION THIS AFTERNOON
AND TONIGHT. HOWEVER...SHORT RANGE MODELS ARE IN GENERAL AGREEMENT
IN FAVORING NORTHERN TAF SITES FOR HIGHEST COVERAGE OF
STORMS...ANCHORED BY MCV IN EASTERN NEBRASKA. HAVE ADJUSTED TIMING
ON PRECIP ONSET A BIT LATER THAN 12Z ISSUANCE. STORMS SHOULD PUSH
INTO EASTERN IOWA BY 09Z WITH LINGERING FOG DURING THE EARLY MORNING
HOURS. KEPT MINIMUM VISIBILITIES IN THE 1 TO 2 MILE RANGE AT
FOD/MCW/ALO. NEXT SHIFT CAN RE-EVALUATE AND MAY HAVE TO GO LOWER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PORTIONS OF
NORTHEAST CENTRAL IOWA FROM 00 THROUGH 09 UTC THURSDAY.

&&

SHORT TERM...KINNY
LONG TERM...MS AUG 07
Hazardous weather outlook, Aug 8, 3:51 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CDT WED AUG 8 2007

IAZ007-017-025>028-036>039-049-050-091100-
WORTH-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-MARSHALL-TAMA-
351 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT...WITH
A FEW SEVERE STORMS POSSIBLE. DAMAGING STRAIGHT LINE WINDS AROUND
70 MPH ARE THE PRIMARY THREAT...WITH A SECONDARY THREAT OF
ISOLATED LARGE HAIL UP TO NICKEL SIZE. IN ADDITION...SOME OF THE
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL...POTENTIALLY LEADING TO
FLASH FLOODING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES
ARE POSSIBLE BY THURSDAY MORNING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THURSDAY
MORNING EAST OF INTERSTATE 35...BUT NO SEVERE STORMS ARE EXPECTED.
ISOLATED NON SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF
HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

IAZ004>006-015-016-023-024-033>035-044>048-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-SAC-
CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
351 PM CDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
THROUGH SOUTHERN IOWA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE...WITH DAMAGING
STRAIGHT LINE WINDS AROUND 70 MPH THE PRIMARY THREAT. AN ISOLATED
TORNADO CANNOT BE RULED OUT EARLY THIS EVENING...MAINLY SOUTHWEST OF A
LINE FROM AUDUBON TO CORYDON. A FEW LOCATIONS COULD RECEIVE
RAINFALL AMOUNTS OF 1 TO 3 INCHES BY THURSDAY MORNING. THERE IS A
LOW THREAT FOR LIFE THREATENING FLASH FLOODING...ALTHOUGH SOME MINOR URBAN
FLOODING IS POSSIBLE.

DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES FOR THUNDERSTORMS EXIST INTO THURSDAY MORNING
EAST OF INTERSTATE 35...BUT NO SEVERE WEATHER IS EXPECTED.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IN ADDITION...REPORTS OF
HEAVY RAINFALL AND FLOODING ARE ENCOURAGED.

ALBRECHT/KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:15 PM CDTTornado WarningDMXTaylor45 min
Aug 8, 7:57 PM CDTSevere Thunderstorm WarningDMXRinggold48 min
Aug 8, 8:32 PM CDTSevere Thunderstorm WarningDMXDecatur43 min
Aug 8, 8:54 PM CDTFlash Flood WarningDMXMahaska6 hr

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.